Alert archive / Wyoming / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 13, 1998, 6:40 PM MDT for Fremont County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 1998, 6:40 PM MDT (00:40 UTC)
- Expired
- Jun 13, 1998, 7:10 PM MDT
- In force
- 30 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Fremont County, WY
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1701 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
016 WUUS01 KRIW 140041 RRA SVRRIW WYC013-140110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 640 PM MDT SAT JUN 13 1998 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND SOUTHEASTERN FREMONT COUNTY IN WEST CENTRAL WYOMING * UNTIL 710 PM MDT * AT 637 PM MDT...SPOTTERS INDICATED A SEVERE THUNDERSTORM OVER THE SOUTHEAST CORNER OF RIVERTON... MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHWAY 135 SOUTHEAST OF RIVERTON BY 700 PM THIS STORM HAS A HISTORY OF 1 INCH HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS WCJIN-WYNW BUSH &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:56 PM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jun 13, 1:56 PM MDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 156 PM MDT SAT JUN 13 1998 LIMITED TIME AND DATA AVAILABLE FOR FORECAST DISCUSSION THIS AFTERNOON WITH BORDERLINE SEVERE THUNDERSTORMS IN BIG HORN BASIN AND NO GRIB DATA AVAILABLE. MAIN SURFACE LOW THAT BROUGHT INITIAL ROUND OF THUNDERSTORMS THIS MORNING MOVED ACROSS NRN CO AND LOCATED IN NE CO AT 18Z. CONVERGENCE ALONG WEAK SECONDARY SURFACE TROUGH MOVING THROUGH BIG HORN BASIN APPEARS TO BE FIRING CURRENT THUNDERSTORMS...ALONG WITH HELP FROM APPROACHING SHORTWAVE SEEN ON WV IMAGERY MOVING INTO WESTERN MT. THIS WILL BE MAIN FORECAST PROBLEM FOR TONIGHT...REQUIRING LIKELY POPS FOR NORTHERN HALF OF CWFA. DEEPENING LOW MOVING INTO NEBRASKA PANHANDLE WILL TIGHTEN PRESSURE GRADIENT ACROSS CWFA AND BRING WINDY CONDITIONS TO MOST AREAS BY SUNDAY MORNING. SUNDAY SHOULD BE WINDY AND COOL WITH MORNING SHOWERS IN NORTH AND MAINLY AFTERNOON CONVECTION OVER REST OF FORECAST AREA. COOLER FAN HIGHS LOOK OK...WITH MOST LOWER ELEVATIONS NO WARMER THAN UPPER 50S TO MID 60S. SHEETS
In the hours before
Special weather statement, Jun 13, 4:17 PM MDT, 2 hours 23 minutes before
WYZ001-006-007-132315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 417 PM MDT SAT JUN 13 1998 ...STRONG THUNDERSTORMS WERE MOVING INTO TETON COUNTY... AT 415 PM RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING EAST AT 15 MPH INTO WESTERN TETON COUNTY. THESE STORMS EXTENDED FROM WEST OF MOOSE TO WEST OF MORAN JUNCTION...AND WILL AFFECT MOST OF TETON NATIONAL PARK. THESE STORMS HAVE A HISTORY OF SEVERE WEATHER AS THEY MOVED THROUGH EASTERN IDAHO. CAMPERS AND OTHERS IN THE PARK SHOULD BE PREPARED FOR STRONG WINDS...HEAVY RAIN AND HAIL. DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. THE STORMS WILL MOVE THROUGH THE PARK BETWEEN 415 PM AND 5 PM THIS AFTERNOON. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. ROADS AND LOW LYING AREAS MAY FLOOD QUICKLY. BUSH WCJIN-WYNW
Special weather statement, Jun 13, 4:52 PM MDT, 1 hour 48 minutes before
WYZ008-009-011>014-140050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 452 PM MDT SAT JUN 13 1998 ...THUNDERSTORMS WILL MOVE INTO NORTHERN FREMONT COUNTY... AT 450 PM RADAR SHOWED A LINE OF THUNDERSTORMS MOVING SOUTHEAST AROUND 20 MPH INTO THE NORTHERN WIND RIVER BASIN. THESE STORMS PRODUCED STRONG WINDS...HEAVY RAIN...SMALL HAIL AND FREQUENT LIGHTNING AS THEY MOVED THROUGH THE BIG HORN BASIN. THE STORMS WILL MOVE INTO THE BOYSEN RECREATION AREA BY 530 PM. CAMPERS AND BOATERS SHOULD BE ALERT FOR THESE STORMS. BOATERS ARE URGED TO GET OUT OF AREAS OF OPEN WATER BEFORE THE STORMS ARRIVE. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. WCJIN-WYNW BUSH
Special weather statement, Jun 13, 6:08 PM MDT, 32 minutes before
WYZ001-006-007-140105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 608 PM MDT SAT JUN 13 1998 AT 605 PM RADAR SHOWED STRONG THUNDERSTORMS MOVING INTO THE SOUTHWEST QUARTER OF YELLOWSTONE PARK. THE STORMS WERE ALONG THE IDAHO/WYOMING LINE AND WILL BE NEAR OLD FAITHFUL BETWEEN 630 PM AND 700 PM. THE STORM WILL ALSO AFFECT THE HIGHWAY BETWEEN OLD FAITHFUL AND THE SOUTH ENTRANCE OF YELLOWSTONE PARK. STRONG WINDS...HEAVY RAIN AND HAIL ARE LIKELY WITH THIS STORM. THE STORM ALSO HAS A HISTORY OF FREQUENT LIGHTNING. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. DONT GET CAUGHT IN THE OPEN...REMEMBER...LIGHTNING IS A KILLER. WCJIN-WYNW BUSH
Special weather statement, Jun 13, 6:08 PM MDT, 32 minutes before
WYZ001-006-007-140105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 608 PM MDT SAT JUN 13 1998 AT 605 PM RADAR SHOWED STRONG THUNDERSTORMS MOVING INTO THE SOUTHWEST QUARTER OF YELLOWSTONE PARK. THE STORMS WERE ALONG THE IDAHO/WYOMING LINE AND WILL BE NEAR OLD FAITHFUL BETWEEN 630 PM AND 700 PM. THE STORM WILL ALSO AFFECT THE HIGHWAY BETWEEN OLD FAITHFUL AND THE SOUTH ENTRANCE OF YELLOWSTONE PARK. STRONG WINDS...HEAVY RAIN AND HAIL ARE LIKELY WITH THIS STORM. THE STORM ALSO HAS A HISTORY OF FREQUENT LIGHTNING. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. DONT GET CAUGHT IN THE OPEN...REMEMBER...LIGHTNING IS A KILLER. WCJIN-WYNW BUSH
Special weather statement, Jun 13, 6:26 PM MDT, 14 minutes before
WYZ008-009-011>013-140155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 626 PM MDT SAT JUN 13 1998 AT 625 PM RADAR SHOWED ANOTHER ROUND OF THUNDERSTORMS MOVING SOUTHEAST AROUND 25 MPH THROUGH THE SOUTHERN BIG HORN BASIN. THE STRONGEST STORM WAS 10 NORTHWEST OF THERMOPOLIS. OTHER STORMS WERE LOCATED NEAR RIVERTON...ALSO MOVING SOUTHEAST AROUND 25 MPH. HAIL TO 1/2 INCH IN DIAMETER WAS REPORTED WITH THESE STORMS. THESE STORMS WzILL CONTAIN HAIL...GUSTY WINDS...DEADLY LIGHTNING AND BRIEF HEAVY DOWNPOURS OF RAIN. WCJIN-WYNW BUSH
Special weather statement, Jun 13, 6:26 PM MDT, 14 minutes before
WYZ008-009-011>013-140155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 626 PM MDT SAT JUN 13 1998 AT 625 PM RADAR SHOWED ANOTHER ROUND OF THUNDERSTORMS MOVING SOUTHEAST AROUND 25 MPH THROUGH THE SOUTHERN BIG HORN BASIN. THE STRONGEST STORM WAS 10 NORTHWEST OF THERMOPOLIS. OTHER STORMS WERE LOCATED NEAR RIVERTON...ALSO MOVING SOUTHEAST AROUND 25 MPH. HAIL TO 1/2 INCH IN DIAMETER WAS REPORTED WITH THESE STORMS. THESE STORMS WzILL CONTAIN HAIL...GUSTY WINDS...DEADLY LIGHTNING AND BRIEF HEAVY DOWNPOURS OF RAIN. WCJIN-WYNW BUSH
Nearby
Severe Thunderstorm Warnings in Wyoming, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.